Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Louisville, KY

May 19, 20204 counties in Kentucky

NWS Louisville, KY issued this flash flood warning at May 19, 2020, 5:26 AM EDT for 4 counties in Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2020, 5:26 AM EDT (09:26 UTC)
Expired
May 19, 2020, 8:30 AM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KY, Clark County, KY, Harrison County, KY, Nicholas County, KY

The radar

The Jackson,KY radar (KJKL), 104 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:26 AM EDTHEAVY RAIN 4.283 N Leesburg, KYCOCORAHS STATION KY-HR-5 CYNTHIANA 7.7 WSW.
May 19, 6:30 AM EDTHEAVY RAIN 4.163 Se Berry, KYMESONET STATION RBSN CYNTHIANA 8 N. 2.04 INCHES OF RAIN FELL SINCE MIDNIGHT EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WGUS53 KLMK 190926
FFWLMK
KYC017-049-097-181-191230-
/O.NEW.KLMK.FF.W.0017.200519T0926Z-200519T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
526 AM EDT Tue May 19 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Clark County in central Kentucky...
  Bourbon County in central Kentucky...
  Nicholas County in central Kentucky...
  Harrison County in central Kentucky...

* Until 830 AM EDT.

* At 524 AM EDT, doppler radar indicated heavy rain falling across 
  the warned area. Up to two inches of rain have already fallen 
  since midnight. Flash flooding is already occurring. One home is 
  being flooded in Antioch in northern Harrison County. 

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement and doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Winchester, Paris, Cynthiana, Carlisle, Breckinridge, Millersburg,
  North Middletown, Berry, Goffs Corner and Renaker.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area over the next several hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3812 8408 3794 8397 3787 8403 3783 8400
      3788 8426 3792 8427 3790 8434 3807 8429
      3811 8438 3819 8436 3822 8442 3838 8446
      3849 8455 3854 8448 3858 8420 3854 8416
      3849 8417 3844 8397 3835 8390 3834 8384

FLASH FLOOD...OBSERVED

$$

EBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 19, 4:26 AM EDT, 1 hour earlier.

Area forecast discussion, May 19, 4:26 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Louisville KY
426 AM EDT Tue May 19 2020

.Forecast Update...
Issued at 430 AM EDT Tue May 19 2020

Decided to remove a few of the western counties from the Flash Flood
Watch as forecast rainfall through tonight is only about .5"-.75" in
those areas. Latest data continues to support the heaviest rain ever
so slightly farther east over the rest of the watch. Therefore,
removed Oldham, Spencer, Washington, Russell, and Clinton counties.
Updated products already out.

&&

.Short Term...(Today and tonight)
Issued at 300 AM EDT Tue May 19 2020

Skies are mostly cloudy across the area, although there are a few
breaks at times, which is allowing for some transient dense fog.
Keeping an eye on things, but overall any visibilities below half a
mile have been too short-lived to warrant anything more than fog
mention in the ZFP/HWO. If it becomes more persistent later this
morning, will consider heavier messaging.

A deep low pressure area will continue to wobble slowly southward
over the region through today and tonight. The most persistent
rainfall will continue to pivot along the nearly stalled surface
front, and to the east of the upper low where a low level jet around
30-35 knots will continue to help transport deeper moisture into the
area. The steady moisture transport into our far east and northeast
CWA will keep precipitable water values around 1.5". Given the high
PWAT values, and persistent training of light to moderate rainfall
an axis of higher rainfall totals is expected over the Flash Flood
Watch, which will add to already wet/saturated soils and exacerbate
any ongoing nuisance flooding. In addition, the Kentucky and Licking
River basins may experience some flooding. Will call for an
additional 1 to 2 inches over the Flash Flood Watch area, with
locally higher amounts up to 3 inches possible along the I-75
corridor through Wednesday morning. The western tier of counties in
the Flash Flood Watch are more likely to see only a half to 1" of
rain through that time, and considered removing it, however will
wait and see how things materialize this morning before completely
taking that area out of the flood threat.

Otherwise, expect the rest of the CWA to the west of the Watch to
experience scattered to numerous showers (and perhaps a rumble of
thunder) later this afternoon and evening as low level lapse rates
steepen a bit. Soundings seem to indicate that some 10-15 K foot
showers could develop, and this is backed up by model data as well.
Included a slight chance of thunder, but much of this will depend on
getting at least some surface heating. This may be hard to come by
under heavy cloud cover. Will call for most spots getting into the
upper 60s to around 70, but the far east CWA on the other side of
the boundary and where rain persists will stay more in the low to
mid 60s.

Scattered to numerous showers continue into tonight, with the best
focus continuing over our east and NE CWA. A small diurnal trend is
expected as temps only fall back to the 50s under heavy cloud cover.

.Long Term...(Wednesday through Monday)
Issued at 315 AM EDT Tue May 19 2020

Blocking high pressure over the Upper Midwest and Great Lakes is
forecast to keep an upper level closed low over the TN and OH
Valleys through the end of the work week. Unfortunately, that is
still expected to result in plenty of clouds and occasionally
showery weather Wednesday through Friday. Wednesday does not look
like a washout, but areas in southern KY (especially Lake Cumberland
area) and the Bluegrass Region of central KY are more likely to see
a period of scattered to numerous showers. Highs will range from the
lower 60s in the northeast to the lower 70s in the southwest.

The upper low moves directly over central KY on Thursday. Scattered
showers are again expected, with the highest PoPs east of I-65.
Highs should end up around 70. The low continues wobble northward
and then off to the northeast heading into Friday. This does allow
heights and thicknesses to begin a steady rise, which will allow
temperatures to climb into the mid and upper 70s on Friday. There is
decent agreement in the general synoptic pattern aloft between the
12z EPS and new 00z GEFS. They do both show an amplifying ridge
aloft through the weekend. However, significant uncertainty remains
regarding surface features and mesoscale details, including the
potential for diurnal convection. Will have to continue to lean on
multiple days of at least slight chance to chance PoPs. NBM solution
does push daily highs into the 80s this weekend into early next
week, and that looks good at this point.

&&

.Aviation...(06Z TAF Issuance)
Issued at 142 AM EDT Tue May 19 2020

A deep low pressure system will wobble over the region through this
TAF cycle and beyond, bringing messy conditions. LEX will get the
worst through this forecast as a steady stream of light to moderate
rain will work S to N across the region. Expect persistent 2-6 SM
visibilities along with ceilings mostly in the IFR range. Elsewhere,
a mostly dry forecast should prevail, however expect lowering
ceilings into mainly the low MVFR range. Perhaps a period of brief
IFR is possible an hour or two either side of sunrise. Look for
light and variable winds, along with a few showers (VCSH mention for
now) in the afternoon. Some improvement to ceilings could occur by
the afternoon, especially at HNB/BWG.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through this evening for INZ079.

KY...Flash Flood Watch through this evening for KYZ032>037-039>043-
     047>049-055>057-066-067.

&&

Update...BJS
Short Term...BJS
Long Term...EBW
Aviation...BJS
Hazardous weather outlook, May 19, 4:14 AM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
414 AM EDT Tue May 19 2020

INZ079-KYZ032>037-039>043-047>049-055>057-066-067-200815-
Jefferson-Trimble-Henry-Shelby-Franklin-Scott-Harrison-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Mercer-Jessamine-Clark-Boyle-
Garrard-Madison-Casey-Lincoln-
Including the cities of Madison, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Harrodsburg, Nicholasville,
Winchester, Danville, Lancaster, Richmond, Liberty, and Stanford
414 AM EDT Tue May 19 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Additional rounds of showers are expected through tonight. Heavy
rainfall will be possible with these showers and a Flash Flood Watch
is in effect for the eastern portions of the outlook area. For more
specific details, please see the Flash Flood Watch product.

In addition, patchy fog may reduce visibilities this morning. Use
caution if traveling.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Period of showers and a few thunderstorms are expected across the
outlook area through the remainder of the week. The heaviest
rainfall is expected to occur in the Bluegrass region of central
Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall totals and any observed
flooding.

INZ076>078-083-084-089>092-KYZ023>031-038-045-046-053-054-061>065-
070>078-081-082-200815-
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-
Oldham-Spencer-Nelson-Larue-Marion-Butler-Edmonson-Hart-Green-Taylor-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Jasper, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Taylorsville,
Bardstown, Springfield, Hodgenville, Lebanon, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
414 AM EDT Tue May 19 2020 /314 AM CDT Tue May 19 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Additional rounds of showers are expected overnight. Heavy
rainfall will be possible with these showers and a Flash Flood
Watch is in effect for the eastern portions of the outlook area.
For more specific details, please see the Flash Flood Watch
product.

In addition, patchy fog may reduce visibilities this morning. Use
caution if traveling.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Period of showers and a few thunderstorms are expected across the
outlook area through the remainder of the week. The heaviest
rainfall is expected to occur in the Bluegrass region of central
Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall totals and any observed
flooding.

BJS

In the hours before

Special weather statement, May 19, 4:48 AM EDT, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
448 AM EDT Tue May 19 2020

INZ092-KYZ029>031-034-038-045-046-054-065-191300-
Clark-Bullitt-Jefferson-Oldham-Shelby-Spencer-Nelson-Washington-
Marion-Taylor-
Including the cities of Jeffersonville, Shepherdsville,
Louisville, La Grange, Shelbyville, Taylorsville, Bardstown,
Springfield, Lebanon, and Campbellsville
448 AM EDT Tue May 19 2020

...PATCHY DENSE FOG THIS MORNING...

Recent rainfall combined with a lot of low level moisture is
contributing to patchy dense fog this morning on the eastern side
of the Louisville metro down through portions of central KY.
Visbilities may be reduced to a quarter mile or less over short
distances. Use caution if traveling this morning. The fog should
diminish an hour or two after sunrise.

BJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:04 PM EDTAreal Flood AdvisoryLMKBourbon, Clark, Harrison, Nicholas3 hr
May 18, 10:49 PM EDTRiver Flood WarningLMKBourbon55 hr
May 19, 1:04 AM EDTAreal Flood AdvisoryLMKBourbon, Casey, Clark, Fayette, Garrard, Harrison and 6 more6 hr
May 19, 5:03 AM EDTRiver Flood AdvisoryLMKHarrison3 hr
May 19, 5:03 AM EDTRiver Flood AdvisoryLMKNicholas, Robertson3 hr
May 19, 5:03 AM EDTRiver Flood AdvisoryLMKFranklin3 hr
May 19, 6:56 AM EDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Franklin, Garrard, Harrison and 6 more6 hr
May 19, 7:13 AM EDTRiver Flood WarningLMKHarrison49 hr
May 19, 7:51 AM EDTRiver Flood WarningLMKNicholas, Robertson3 days
May 19, 8:07 AM EDTRiver Flood WarningLMKFranklin45 hr
May 19, 8:32 AM EDTAreal Flood WarningLMKBourbon, Clark, Harrison, Madison, Nicholas3 hr
May 19, 11:12 AM EDTFlash Flood WarningLMKBourbon, Clark, Fayette, Harrison, Jessamine, Madison and 2 more6 hr
May 19, 12:48 PM EDTAreal Flood WarningLMKBourbon, Nicholas6 hr
May 19, 3:52 PM EDTRiver Flood WarningLMKGarrard, Jessamine28 hr
May 19, 3:53 PM EDTRiver Flood AdvisoryLMKClark, Madison35 hr
May 19, 3:53 PM EDTRiver Flood AdvisoryLMKCarroll, Henry, Owen18 hr
May 19, 5:12 PM EDTAreal Flood WarningLMKBourbon, Clark, Harrison, Nicholas6 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.